Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Dehydration, under active thyroid, obese, thirsty, on high dose of lithium, blood test normal, history of bipolar. Treatment ?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 2011
Answered : 4583 Questions
Hi ever since my doctor upped my dose of lithium from 750mg to 1000mg I can't stop drinking water. I will drink at LEAST 6 litres a day. I constantly feel dehydrated. It's not lithium poisoning as I am only 0.5 mml. It's not diabetes as I am tested for that every few months with my blood tests. If it is a side effect from taking a higher dose of lithium what can I do? I need it to treat my bipolar and I have been great ever since but at the same time I cannot keep drinking this much and feeling so dehydrated. It is affecting my sleep and everything. I am female, 5ft7 and 108kg, I am obese but not lazy I exercise 5 days a week for 30 mins a day and eat healthily, I cannot shift the weight even though I am taking oroxine to help my under active thyroid. Which is another problem in itself.
Posted Thu, 12 Apr 2012 in Medicines and Side Effects
Answered by Dr. Aashish Raghu 20 minutes later

Thanks for the query.

Do you have hand tremors, nausea, diarrhoea?
Any abdominal pain, burning sensation on passing urine?
How many attacks of Bipolar symptoms do you get in a year?

According to your history it appears you are probably suffering from a side effect of Lithium treatment called "Lithium induced nephrogenic diabetes insipidus". This is NOT Diabetes mellitus, where there is problem in blood sugar but simply excess excretion of water from the kidneys due to less kidney sensitivity to important hormone due to Lithium side effect.

Some patients suffer from this problem while being treated with Lithium. Therapeutic safe range in blood should be 0.5-1.3mmol/L. This problem is not because of toxicity but just side effect. There can also be associated electrolyte imbalance in the body.

Lithium can also cause hypothyroidism and increase symptoms of depression.

In such cases, usually a diuretic or certain type of water pill is given which will reduce this excess water loss such as Amiloride or Thiazide diuretics. They will also prevent electrolyte imbalance which is associated with Lithium treatment.

You will need to discuss with your Doctor about the other drugs used to treat Bipolar disorder like Valproate, Carbamazepine which may also be effective. Also discuss the side effect profile, get a Lithium level in blood, get kidney function tests and thyroid function tests done as well. According to the clinical examination and test results the appropriate management can be done which may include addition of diuretic, change in dose of Lithium or change in drug.

Continue with healthy diet, daily exercise like brisk walking for 40 minutes a day. It will take few months for weight to be stabilised but most important is that Thyroid hormones need to come to normal which is when the weight will stabilise to normal value. Do Yoga for stress relief.

I hope I have answered your query. I will be available to answer your follow up queries.


Above answer was peer-reviewed by
Follow-up: Dehydration, under active thyroid, obese, thirsty, on high dose of lithium, blood test normal, history of bipolar. Treatment ? 5 hours later
Wow thanks for your answer it was terrific and very detailed. I have read up on what you have mentioned and that fits exactly what I seem to be going through at the moment.

I have mild hand tremors. Not really noticeable until I read a book in bed or carry a coffee over to my husband ect I will shake a little. If I put my hands out in front of me they seem to jitter a tiny bit on their own.

I had horrible nausea and felt like throwing up for the last 2 weeks. No actual vomit but have dry reached liquid substance.

I also had horrible diarrhea for the last 2 weeks. It was made worse by drinking juice. If I had orange, XXXXXXX or even cordial with a small percentage of fruit juice in it, I would be on the toilet all day. I originally thought I had an intolerance to fruit juice or fruitose.

I read up on the nausea and diarrhea and saw other people comment that these side effects resided if the lithium tablets were taken with food. I gave it a trial and success the nausea and diarrhea is gone and I am also able to drink fruit juice again.

Now I am just left with excessive thirst and it made so much sense when you mentioned the imbalance of electrolytes as I have been craving sports drinks like gatorade and powerade which are packed with electrolytes for hydration ect

I am to the point where drinking water is still leaving my tongue and throat dry and the only thing that seems to be working is sips of sports drink. I am also craving my drinks to be icy cold and the freezer is constantly being stocked up with ice cubes.

Before my treatment of pristiq and lithium I was a rapid cycler, there was no pattern. It was unpredictable if I was going to have a normal day, depressed day or manic day. Sometimes it could last for days, weeks, months, sometimes even many mixed episodes in a day.

I was drinking alcohol a lot and had a gambling problem. I was rarely depressed, mostly manic and felt the need for excitement constantly, making many reckless decisions.

Ever since I have been on my medication (almost a year) I have almost stopped drinking completely (I have about 1 or 2 standard drinks a month) and have quit gambling in every form. I have no withdrawals even though I was a problem gambler on and off for 5 years. Ever since I have been on my medication I feel I am completely in control and not the bipolar. Sometimes I get a day where I wake up feeling sad for no reason but am able to shake it off by the end of the day. That will happen approx once or twice a month. I don't experience mania anymore.

I have a regular GP but he is on holidays at the moment and I was worried.

Thank you very much for you time,
I am very grateful for your help.

Answered by Dr. Aashish Raghu 5 hours later
Thanks for the follow up.

As you say you have symptoms of possible toxicity like tremors, nausea, diarrhoea, you need to get your blood Lithium assessed.

Keep well hydrated. If the mouth is dry you can suck on ice chips to moisten the mouth.

Since you were a rapid cycler, usually Valproate is drug of choice used in treatment. Kindly do discuss this option with your GP once he gets back.

Due to Lithium, you do not experience Mania and also you are on Anti-depressant as well.

All that matters now is that you should keep well hydrated, get your blood Lithium level tested, also Thyroid hormones tested as sometimes over treatment for hypothyroidism can lead to tremors and diarrhoea as well.

Try to avoid drinking coffee, tea as they are diuretics as well and can make the condition worse.

Keep in regular follow up with your Doctor.

Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor